can happen fast, the person passing out before they even get the works
out of their arm, or it can happen slow, 15-20 minutes after they’ve had
their hit. It can even happen when they’ve seemingly crashed out on the
couch or in bed, sometime during the night. In fact, the usual time for
an OD to happen is 3 hours after the drugs have been taken! It can
depend on the amount and types of drugs taken and the way they were
taken. Just because you might not inject does not mean you can’t OD on
Signs to watch out for:
- Have they gone blue/grey in the face (look at the lips)?
- Have they seized up or have they gone totally limp?
- Are they making weird snoring/gurgling noises?
- Have their eyes rolled back in their head so you can hardly see their iris?
- Are they unresponsive?
Call Emergency Medical Services QUICKLY (911 if it is in your region)
What to do while you wait:
- Check for breathing (put your ear to their mouth and feel for breath, watch their chest rise and fall)
- Listen for heart beat
- Pinch their earlobe, do they respond?
- If they have stopped breathing completely you’re going to have to act extremely fast. Either way, they’re going to need your help.
- If a person has stopped breathing you have less than 5 minutes to
start the breathing again before brain damage or death follows. If they
are struggling to breathe on their own, a few minutes breath from you
can be just what they need to come round again. Know-how of mouth to
mouth is the opiate users best friend!